Apr 1, 2006
Hi Dr Young, thank you very much for answer all the question that poeple like me are worry about their health. I was diagnosed with aids in december 21 2005, my vl was 54,000 and my cd4 was 148, but is started medication a month ago, because the result for drug resistant took long time, anywaym the test showed that i didn't have resistant to any of the drugs, so i started treatment with combivir/viramune, side effects i guess that was just one day side effect(nausea), since beign feeling good. the first two weeks the doctor ran a test for a liver, pancreas, kidney, blood work, lipids and all of them were ok, so i started the viramune full dosage, las week i went to the doctor for a apoinment and he run a new cd4 test vl and kidney, liver lipids, blood work, my cd4 went from 146 to 280 vl i'm still waitting for the result and the other test were ok, my question is if with this combo i have risk to have some lipodistrophy?, my doctor say that the risk is very low, very low, but i really aprreciate you opinion. I also want to know that is there any new drug coming up for next year and with less side effects, including the risk of having fat waste. thank you, Spanish
| Response from Dr. Young
Thanks for your post and comments.
Sounds like you're doing very well on your regimen and have had a nice initial CD4 cell response.
There's debate about the relative risk of AZT-based regimens and the development of lipoatrophy-- the risk that exists appears low and takes time to manifest. The real issue with AZT is the short term side effects that effect tolerability- such as nausea, headache and anemia (resulting in fatigue).
There are other combination nukes that have largely replaced Combivir in the US for first-line treatments, though I'd say that the major reason for this is the once-daily aspects and improved initial side effects. The recently published Gilead-sponsored 934 study, for example showed that Truvada (tenofovir/FTC; with efavirenz) patients do better with regard to initial side effects and gain more fat than those who take Combivir.
If you're doing well on your current regimen, there's no need to rush to changing. I'd suggest that you have a talk with your doctor about your questions, particularly as they pertain to the details of your health situation.
Good luck and good health to you, Spanish-- BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.